Wisconsin, 2014Tornado and Flash Flooding in Wisconsin, June 29, 2014
June 29, 2014 · NWS ARX · 9 events in 3 counties and zones
A cluster of severe thunderstorms developed ahead of an advancing cold front over northeast Iowa during the evening of June 29th. As these storms moved across southwest Wisconsin they produced a tornado near Fennimore (Grant County) that produced considerable tree damage, destroyed several farm outbuildings and damaged three homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $498,000
- Crop damage
- $6,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms developed ahead of an advancing cold front over northeast Iowa during the evening of June 29th. As these storms moved across southwest Wisconsin they produced a tornado near Fennimore (Grant County) that produced considerable tree damage, destroyed several farm outbuildings and damaged three homes. The storms also produced damaging winds that blew over vehicles near Mt. Hope (Grant County) and Fennimore. Barns were blown down near Sinsinawa (Grant County) and Louisburg (Grant County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 5:26 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 29, 5:26 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT SUN JUN 29 2014
.SHORT TERM...(THIS EVENING AND MONDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014
OBVIOUS FOCUS REMAINS SEVERE WEATHER THREAT THIS EVENING AND AGAIN
MONDAY. UNFORTUNATELY EVEN SHORT TERM FORECAST HAS LOTS OF
UNCERTAINTIES TO HOW THINGS WILL PLAY OUT NEXT 24 TO 36 HOURS.
UPPER LOW CONTINUES ACROSS MANITOBA WITH FAST UPPER FLOW/JET
ESTABLISHED SOUTH OF THERE...PUNCHING INTO WESTERN GREAT LAKES.
SURFACE COLD FRONT STILL RESIDES TO THE WEST OF THE AREA WITH MOIST
LOW LEVEL SETUP IN SOUTHWEST FLOW. CONVECTION LAST NIGHT AND SO FAR
TODAY HAS KEPT BETTER BOUNDARY TO THE SOUTHWEST OF THE AREA WHERE
HIGHER DEW POINTS/MIXED LAYER CAPE RESIDES.
TRYING TO WEIGH THE PROS AND CONS FOR ADDITIONAL SEVERE WEATHER
TODAY. POTENT MID/UPPER LEVEL JET MAX STREAMING IN WILL AID DEEP
SHEAR AND VENTING OF STORMS BUT BETTER MIXED LAYER CAPE SITUATED A
BIT FURTHER SOUTH AND WEST. SEEMS LIKE AS CONVECTION MOVES TOWARDS
AREA THIS AFTERNOON IT HAS BEEN STRUGGLING SUSTAINING ITSELF WITH AN
ELEVATED NATURE. MESOSCALE MODELS REALLY STRUGGLING BUT GETTING MORE
CONSISTENT WITH IDEA OF DEVELOPMENT ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN THIS EVENING BEFORE QUICKLY SHIFTING EAST OF THE
AREA. HAVE CONTINUED HIGHEST RAIN CHANCES WITH THAT IDEA...BUT
POSSIBILITY OF QUIET WEATHER BACK TO THE NORTH AND WEST. OVERALL
LESS CONFIDENT OF WIDESPREAD SEVERE WEATHER BUT CANNOT COMPLETELY
RULE IT OUT AT LEAST THROUGH EARLY EVENING. STORMS SHOULD REMAIN
PROGRESSIVE IN FLOW SO HAVE OPTED NOT TO ADD A FLASH FLOOD THREAT AT
THIS TIME.
ANOTHER AREA AHEAD OF UPPER JET COULD TRIGGER STRONGER STORMS ACROSS
NORTH CENTRAL WISCONSIN AS WELL BUT FEELING IS BULK OF THIS ACTIVITY
WILL BE NORTH OF REGION.
ON MONDAY...AS UPPER LOW STARTS TO PUSH A BIT TO THE SOUTHEAST...
SHORT WAVE ENERGY WILL CREATE BETTER DYNAMIC FORCING RESPONSE AND A
BIT STRONGER LOW LEVEL ADVECTION LEADING TO DEVELOPMENT OF
CONVECTION ALONG BOUNDARY DEPENDING ON WHERE IT WILL REESTABLISH
TONIGHT. HIGHER INSTABILITIES LIKELY WILL BE LOCKED SOUTH OF THE
AREA SO LINE OF CONVECTION COULD FIRE AND QUICKLY RACE EAST AND
SOUTH INTO DEEPER MOISTURE. COULD BE RATHER STRONG INITIALLY BUT
THREAT APPEARS TO BE SHORT LIVED AND VERY PROGRESSIVE.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014
OUTER FORECAST PERIODS WILL SEE THIS UPPER LOW EXIT FLOW WITH MORE
AMPLIFICATION. UPPER TROUGH DROPS INTO WESTERN GREAT LAKES TUESDAY
AND WEDNESDAY WHICH SHOULD PUSH SEVERE WEATHER THREAT WELL SOUTH AND
EAST. EVEN SO...STEEP MID LEVEL LAPSE RATES AS TROUGH PASSES COULD
LEAD TO MAINLY DIURNAL SHOWER ACTIVITY. TEMPERATURES WILL ALSO COOL
DOWN SIGNIFICANTLY...ESPECIALLY IF MORE CLOUDS AND RAIN SHOWERS ARE
OBSERVED.
UPPER FLOW AMPLIFIES TOWARDS THE LATTER PART OF THE WEEK MAKING FOR
QUIET STRETCH WITH MODERATING TEMPERATURES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 626 PM CDT SUN JUN 29 2014
SHOWERS AND EMBEDDED THUNDERSTORMS ARE TRYING TO BECOME MORE
NUMEROUS OVER THE UPPER MISSISSIPPI RIVER VALLEY REGION...AHEAD OF
A TROUGH OF LOW PRESSURE IN MINNESOTA. THE TAF SITES LIE ON THE
NORTHWEST EDGE OF WHERE THIS PRECIPITATION IS LOCATED...AND SINCE
THE TROUGH IS PUSHING EAST...ANTICIPATING ONLY A FEW HOURS OF
PRECIPITATION AT THE SITES. EXPECTING MUCH OF THE LIGHTNING TO
STAY SOUTH OF RST SO NO VCTS MENTIONED THERE...BUT DID KEEP IT AT
LSE. ANY STRONGER STORM ACTIVITY LIKELY TO STAY TO THE SOUTH. DRY
AIR THEN INVADES FOR THE REST OF THE NIGHT FROM THE WEST...WHICH
COMBINED WITH A PERSISTENT BREEZE SHOULD HELP TO KEEP CONDITIONS
VFR. WILL NEED TO MONITOR FOR POSSIBLE MVFR BR DEVELOPMENT TOWARDS
SUNRISE...BUT PROBABILITY IS TOO LOW TO MENTION AT THIS TIME.
HEADING INTO MONDAY...ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS
LOOKS LIKELY FOR THE REGION...ESPECIALLY NEAR AND SOUTH OF THE
TAF SITES. HAVE INCLUDED A VCSH AS EARLY AS 14Z...BUT BETTER
CHANCES FOR STORMS WOULD COME TOWARDS 19-20Z. THESE MAY CLEAR OUT
OF THE TAF SITES BY 22-23Z. AGAIN...STRONGER STORM ACTIVITY LIKELY
TO STAY SOUTH OF THE TAF SITES. THEREFORE...FORECAST STAYS VFR FOR
MONDAY.
&&
.HYDROLOGY...
ISSUED AT 220 PM CDT SUN JUN 29 2014
PRECIPITABLE WATERS NOT QUITE AS HIGH TONIGHT WITH SOME DRYING NOTED
IN LOWER LAYERS. STILL...IF STRONGER STORMS ALIGN THEMSELVES WE
COULD SEE AN INCH OF RAIN OR LOCALLY HIGHER...ESPECIALLY WHERE
CONVECTION THREAT IS HIGHER. GIVEN BULK OF RAINFALL COULD FALL IN
DIFFERENT AREA TONIGHT AND PROGRESSIVE NATURE TO STORMS...NO
FLASH FLOOD WATCH POSTED AT THIS TIME. MINOR PROBLEMS CERTAINLY
POSSIBLE IN HEAVIER CORES.
RIVER FLOODING ISSUES MAINLY ALIGNED MISSISSIPPI RIVER AS THOSE
LEVELS REMAIN HIGH AND OR CLIMB.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...SHEA
LONG TERM...SHEA
AVIATION...AJ
HYDROLOGY...SHEA
Hazardous weather outlook, Jun 29, 2:35 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT SUN JUN 29 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300915-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
335 PM CDT SUN JUN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND SOUTH OF I-90 THROUGH
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL. SOME LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.
THE MAIN SEVERE THREAT LOOKS TO BE BETWEEN 5 PM AND 10 PM.
FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF SEVERE WEATHER LOOKS POSSIBLE ALONG AND SOUTH OF
INTERSTATE 90 ON MONDAY. THE PRIMARY SEVERE WEATHER THREAT WILL
LIKELY BE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING.
ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.
FROM FRIDAY NIGHT INTO SATURDAY...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THERE
WILL BE THE THREAT OF SEVERE WEATHER.
FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS
EVENING...AND AGAIN ON MONDAY. IN ADDITION...ANY RAINFALL REPORTS
WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS/BOYNE
In the hours before
Special weather statement, Jun 29, 7:49 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 PM CDT SUN JUN 29 2014
IAZ011-030-WIZ053>055-061-300300-
ALLAMAKEE-CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
849 PM CDT SUN JUN 29 2014
...POTENTIAL FOR SEVERE THUNDERSTORMS IN PORTIONS OF NORTHEAST
IOWA AND FAR SOUTHWEST WISCONSIN...
AT 846 PM CDT...A SEVERE THUNDERSTORM WAS TRACKING ACROSS SOUTHERN
WINNESHIEK COUNTY WITH A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. MEANWHILE...OTHER STRONG TO SEVERE THUNDERSTORMS
WERE DEVELOPING OVER EASTERN IOWA. THESE STORMS WILL TRACK INTO
SOUTHWEST WISCONSIN BETWEEN 9 AND 10 PM. STAY TUNED TO FURTHER
STATEMENTS AND POSSIBLE WARNINGS AS THESE STORMS MARCH EASTWARD.
AJ
Local storm report, Jun 29, 7:53 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CDT SUN JUN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL FORT ATKINSON 43.14N 91.93W
06/29/2014 E1.75 INCH WINNESHIEK IA PUBLIC
RELAY VIA SHERIFF
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 29, 7:54 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
854 PM CDT SUN JUN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL CALMAR 43.18N 91.86W
06/29/2014 E1.00 INCH WINNESHIEK IA PUBLIC
RELAYED VIA SHERIFF
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 29, 8:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT SUN JUN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 2 ENE LUDLOW 43.24N 91.55W
06/29/2014 E0.88 INCH ALLAMAKEE IA PUBLIC
LOCATION APPROXIMATE. RELAY FROM EMERGENCY
MANAGEMENT.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 29, 8:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN JUN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 1 N BOYD 43.03N 92.26W
06/29/2014 CHICKASAW IA EMERGENCY MNGR
POLE BUILDING DESTROYED, SPORADIC CROP
DAMAGE. TIME ESTIMATED BY RADAR.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 29, 8:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT SUN JUN 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 2 NNE BOYD 43.04N 92.25W
06/29/2014 CHICKASAW IA PUBLIC
POLE BUILDING DESTROYED.
&&
NWS LA CROSSE WI
IRIS SYSTEMEvent by event
4 thunderstorm wind, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Grant
- When
- June 29, 8:44 PM CST
- Where
- Grant County, 1.21 mi WNW of Mt Ida
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.975, -90.793
A vehicle was blown over east of Mt. Hope along U.S. Highway 18.
Thunderstorm Wind, Grant
- When
- June 29, 8:56 PM CST
- Where
- Grant County, 0.86 mi NW of Fennimore
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 42.990, -90.660
Trees and power lines were blown down near Fennimore. Two trucks were overturned at a cement plant just north of town.
Tornado, Grant
- When
- June 29, 9:00 PM CST to 9:11 PM CST
- Where
- Grant County, 1.39 mi NNE of Fennimore to 2.46 mi W of Centerville
- Rating
- EF1
- Path length
- 8.18 mi
- Path width
- 600 yd
- Property damage
- $410,000
- Crop damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.999, -90.640
A tornado touched down 2 miles northeast of Fennimore and skipped along an east path to 3 miles northwest of Montfort. The tornado damaged several mature hardwood trees, several outbuildings and three homes. On one farm alone, eight buildings were destroyed. The homes sustained minor damage compared to the hardwood trees and outbuildings. The tornado was rated an EF1 with maximum estimated winds of 110 mph. Total path length was 8.2 miles and the maximum width of the tornado was 600 yards.
Thunderstorm Wind, Grant
- When
- June 29, 9:09 PM CST
- Where
- Grant County, 2.13 mi ESE of Castle Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.040, -90.490
A tree was blown down onto a house near Castle Rock.
Thunderstorm Wind, Grant
- When
- June 29, 9:16 PM CST
- Where
- Grant County, Fairplay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.530, -90.570
A barn was blown down west of Sinsinawa.
Flood, Crawford
- When
- June 29, 9:20 PM CST to 10:50 PM CST
- Where
- Crawford County, 1.21 mi NE of Prairie du Chien to 0.64 mi N of Prairie du Chien
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.064, -91.136
Runoff from heavy rain caused street flooding to occur in Prairie du Chien.
Flash Flood, Crawford
- When
- June 29, 9:20 PM CST to 11:30 PM CST
- Where
- Crawford County, 4.02 mi S of Charme to 4.66 mi N of Prairie du Chien
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.112, -91.140
Runoff from heavy rain caused a small creek north of Prairie du Chien to go out of its banks and cause some damage along Mill Coulee Road. Private driveways were washed out along with concrete sections of the road.
Flash Flood, Richland
- When
- June 29, 9:37 PM CST to 11:10 PM CST
- Where
- Richland County, 2.13 mi NNW of Orion to 0.43 mi NNW of Orion
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -90.440
Runoff from heavy rain overwhelmed culverts and drainage ditches sending water over roads northeast of Eagle Corners. Along State Highway 60 east of the Eagle Corners boat landing, water and small rocks were flowing over the road.
Flash Flood, Richland
- When
- June 29, 9:46 PM CST to 11:15 PM CST
- Where
- Richland County, 1.04 mi NW of Twin Bluffs to 0.73 mi NW of Twin Bluffs
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 43.290, -90.336
Runoff from heavy rain pushed small streams out of their banks with water over County Highway TB near the intersection with County Highway O south of Richland Center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 29 to 30, 20141 death · 6 injured · 1 in hail · 63 events
- Tornadoes and Damaging Wind in Wisconsin, June 29, 2014$4.0 million · EF2 · 5 events
- Flash Flooding in Iowa, June 29 to 30, 20141 death · 1 injured · 28 events
- Flash Flood in Tennessee, June 29, 2014$50 million · 1 event
- Tornadoes and Flash Flooding in Iowa, June 29 to 30, 2014$767,000 · EF1 · 51 events
- Rip Current in New Jersey, June 29, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, June 29, 2014$4.7 million · 2.75 in hail · 19 events
- Tornado and Flash Flooding in Kansas, June 29 to 30, 2014$255,000 · EF1 · 12 events
- Flash Flooding in Arkansas, June 29, 2014$1.0 million · 2 events
- Flash Flood in Missouri, June 29, 2014$300,000 · 1 event
- Flash Flood in Virginia, June 29, 2014$250,000 · 1 event
- Tornado in Illinois, June 29, 2014$50,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528821, 526064, 518336, 528830, 526068, 526065, 528770, 526066, 526067.